Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Some identities involving harmonic numbers

Author: Jürgen Spiess
Journal: Math. Comp. 55 (1990), 839-863
MSC: Primary 05A19; Secondary 11B37, 68R05
MathSciNet review: 1023769
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {H_n}$ denote the nth harmonic number. Explicit formulas for sums of the form $ \sum {a_k}{H_k}$ or $ \sum {a_k}{H_k}{H_{n - k}}$ are derived, where the $ {a_k}$ are simple functions of k. These identities are generalized in a natural way by means of generating functions.

References [Enhancements On Off] (What's this?)

  • [1] M. Abramowitz and I. A. Stegun, Handbook of mathematical functions, Dover, New York, 1965.
  • [2] Michael Karr, Summation in finite terms, J. Assoc. Comput. Mach. 28 (1981), no. 2, 305–350. MR 612083,
  • [3] Rainer Kemp, Fundamentals of the average case analysis of particular algorithms, Wiley-Teubner Series in Computer Science, John Wiley & Sons, Ltd., Chichester; B. G. Teubner, Stuttgart, 1984. MR 786659
  • [4] Donald E. Knuth, The art of computer programming, 2nd ed., Addison-Wesley Publishing Co., Reading, Mass.-London-Amsterdam, 1975. Volume 1: Fundamental algorithms; Addison-Wesley Series in Computer Science and Information Processing. MR 0378456
  • [5] J. C. Lafon, Summation in finite terms, Computer algebra, Springer, Vienna, 1983, pp. 71–77. MR 728965
  • [6] John Riordan, Combinatorial identities, Robert E. Krieger Publishing Co., Huntington, N.Y., 1979. Reprint of the 1968 original. MR 554488
  • [7] P. B. M. Roes, A note on linear programming design: A combinatorial problem, Comm. ACM 9 (1966), 340-342.
  • [8] Robert Sedgewick, The analysis of Quicksort programs, Acta Informat. 7 (1976/77), no. 4, 327–355. MR 0451845
  • [9] J. Spiess, Mathematische Probleme der Analyse eines Algorithmus, Z. Angew. Math. Mech. 63 (1983), no. 5, T429–T431 (German). MR 711963
  • [10] Derek A. Zave, A series expansion involving the harmonic numbers, Information Processing Lett. 5 (1976), no. 3, 75–77. MR 0441748

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 05A19, 11B37, 68R05

Retrieve articles in all journals with MSC: 05A19, 11B37, 68R05

Additional Information

Keywords: Harmonic numbers, symbolic computation, computational analysis, combinatorial identities
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society